DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20180089

Causality assessment and pattern of adverse drug reactions in a tertiary care hospital

Dinesh K. Badyal, Bimal Kanish, Gaurav Gulrez

Abstract


Background: Adverse drug reactions (ADRs) have become frequent cause for hospitalization and are coming up as an economic burden on health systems. Identification of ADRs and their reporting pattern can provide useful information for their management. Hence, this study was planned to evaluate causality and pattern of ADRs in a tertiary care hospital.

Methods: The present study was undertaken in a tertiary care teaching hospital. A total of 200 ADRs reports collected in the ADR monitoring centre were analysed. The WHO definition of an ADR was adopted as well as WHO scale for causality assessment was used. Evaluation of the data was done for various parameters which included drug groups causing ADRs, body systems affected in ADRs, reporters and seriousness of reactions.

Results: Overall occurrence of ADRs was slightly more in males (58%). Skin (72%) was the most commonly affected organ system. Antimicrobials (47%) were the drug group most commonly involved in ADRs. The causative drug was withdrawn for the management of the ADR in the majority (86%) of the patients. Upon causality assessment, majority of the ADRs were rated as probable (83.5%). Almost all of the reports were contributed by clinicians (99%).

Conclusions: The causality assessment and pattern of ADRs reported in our hospital is comparable with the results of studies conducted in hospital set up elsewhere, although there are few differences. The study results revealed opportunities for interventions in ADR management especially for the preventable ADRs to ensure safer drug use.


Keywords


ADR monitoring, Causality assessment, India, Tertiary hospital

Full Text:

PDF

References


Lazarou J, Pomeranz BH, Corey PN. Incidence of ADR in hospitalized patients: A Meta-analysis of prospective studies. JAMA. 1998;279:1000-5.

Badyal DK, Bhatia RS. Adverse drug reactions. Peepee publishers, New Delhi; 2006:2-8.

Jose J, Rao PG. Pattern of adverse drug reactions notified by spontaneous reporting in an Indian tertiary care teaching hospital. Pharmacol Res. 2006;54:226-33.

Lazarou J, Pomeranz B, Corey PN. Incidence of adverse drug reactions in hospitalized patients: A meta-analysis of prospective studies. JAMA. 1998;279:1200-05.

Muraraiah S, Rajarathna K, Sreedhar D, Basavalingu D, Jayanthi CR. A questionnaire study to assess the knowledge, attitude and practice of pharmacovigilance in a paediatric tertiary care centre. J Chem Pharm Res. 2011;6:416-22.

Joseph SG, Badyal DK. Spontaneous adverse drug reaction monitoring in a tertiary care hospital in Northern India. JK Sci. 2016;18:103-6.

World health organization. Safety of medicines: a guide to detecting and reporting adverse drug reactions; WHO Geneva 2002. Available at: http://whqlibdoc.who.int/hq/2002/WHO_EDM_QSM_2002.2.pdf. Accessed 9 November 2017.

Pharmacovigilance program of India. CDSCO. Ministry of Health and Family Welfare, Government of India; 2010. Available at: http://cdsco.nic.in/pharmacovigilance.htm. Accessed 9 November 2017.

World Health Organization. International drug monitoring: The role of the hospital. Geneva, Switzerland: World Health Organization; 1966.

Guideline for post marketing reporting of adverse drug experiences. Rockville, MD: US Department of Health and human services, Food and Drug Administration, 1992. Available at: http://www.fda.gov/downloads/Drugs/GuidanceComplianceRegulatoryInformation/Guidances/UCM299138.pdf. Accessed 9 November 2017.

Subish P, Mishra P, Shankar PR. Systemic adverse drug reactions: a preliminary report from the regional pharmacovigilance center, western Nepal. Pakistan journal of pharmaceutical sciences. 2008 Oct 1;21(4).

Rajeshreddy SGSV, Patil LV. Causality assessment and the severity of the adverse drug reactions in tertiary care hospital: a pharmacovigilance study. Int J Basic Clin Pharmacol. 2017;6:2800-3.

Jose J, Rao Padma GM. Pattern of adverse drug reactions notified by spontaneous reporting in an Indian tertiary care teaching hospital. Pharmacol Res. 2006; 54:226-33.

Arulmani R, Rajendran SD, Suresh B. Adverse drug reaction monitoring in a secondary care hospital in South India. Br J Clin Pharmacol. 2008;65:210-6.

Gupta A, Kaur A, Shukla P, Chhabra H. Adverse drug reactions pattern in a tertiary level teaching hospital: a retrospective study. Indian J Pharmacy Pract. 2017;10:27-31.